Osteoporosis Drug Could Cause Jaw Problems

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

With the North American population aging, the number of people living with osteoporosis is on the rise. Most people have no clue that they have developed this condition — until one day they start experiencing fractures in their bones.

 This disease seems to plague women far more often than it does men because of the difference in bone density between the sexes. That does not, however, mean that men are immune to osteoporosis. In fact, the lower levels of testosterone men have the higher their risk for osteoporosis. For women, the loss of estrogen — which helped to protect against bone loss — during menopause puts them at an increased risk for the condition. Both sexes need to take precautions to avoid developing osteoporosis.

 First off, if you are drinking more than two alcoholic beverages a day, you could be at an increased risk, as the alcohol can interfere with your body’s natural nutrient- metabolizing process, which can decrease your calcium levels as a result.

 Other risk factors include age, smoking, calcium deficiency, digestive problems such as colitis or Crohn’s disease, family history, certain medication, and various other health concerns.

 There are a few treatment options you can take advantage of, including calcium supplements and dietary changes. In addition, there is also a prescription treatment that falls into the class of drugs known as “bisphosphonates.”

 A number of people are using bisphophonates intravenously to help combat bone loss due to cancer, while other have been using “Fosamaz,” which falls into this same class of drugs for osteoporosis.

 It seems that a number of people — in fact, more than a thousand — have developed a condition known as “osteonecrosis of the jaw.” It is, in short, jaw death. What happens is that the bone can no longer repair itself, there is a lack of blood, and in essence, the bone dies. The condition can cause infections, disfigurement, and ulcerations.

 While osteonecrosis of the jaw most often occurs in those being treated for bone loss related to cancer, there have been reports of it occurring in people taking the class of drugs for osteoporosis. The risk is lessened when healthy oral hygiene is practiced. It seems that the vast majority of cases occurred when people had their teeth pulled.

 If you are planning on starting this medication, it is recommended that you have your teeth checked before beginning treatment, in addition to having any dental problems fixed ahead of time.

 The risk is not extremely high — it’s less than one percent, in fact — but measures should be taken in an attempt to deter the condition.

 Practicing good oral hygiene, including brushing your teeth twice a day and flossing at least once a day, is a good way to prevent any problems associated with your teeth and your jaw.

The Doctors Health Press e-Bulletin

Sign Up for the Latest Health News and Tips

Need more information, click here

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin:
Tags: ,